Q. My 82-year-old mother has had Alzheimer’s for eight years. She sat all day and didn’t feed or bathe herself. Although she smiled pleasantly, she couldn’t retain working memory for more than two minutes. She repeated statements or questions over and over.
Last month she fell and broke two ribs. Her doctor put her on a narcotic pain reliever, hydrocodone (5 mg twice daily). A few days later she “woke up.”
She is talking, laughing and feeling quite sad to hear she has Alzheimer’s and that her close friend died three months ago. She is now dressing herself and putting on make-up for the first time in years. She told my sister, “What have you been doing to my hair? This is terrible and too light! I need a hair appointment tomorrow!”
Yesterday she opened up her phone directory and called three friends. She even supervised cooking dinner, though she hasn’t cooked for years. Have you ever heard of hydrocodone acting like this for Alzheimer’s disease?
A. What an amazing story! We could not locate any research testing narcotics such as hydrocodone for Alzheimer’s disease.
We heard a similar anecdote, however. A woman in the final stages of Alzheimer’s disease was put on Oxycontin (oxycodone) for pain relief her last two weeks of life. During that time she was lucid and capable of communicating for the first time in months.
A few weeks later we got this message from another reader:
Q. I read the letter about a reversal of symptoms in an Alzheimer’s patient who was put on the pain reliever hydrocodone. My dad is a 90-year-old Alzheimer’s patient in an assisted living facility. I myself am a pharmacist, and I felt compelled to write to you.
About two years ago my father fell and broke his hip. He was taken to the emergency room and given a shot of the narcotic Demerol to control the pain. When I got there, expecting him to be even more confused than usual, he was absolutely lucid and answered all the ER doctor’s questions accurately.
My sister and I were flabbergasted and figured his clarity would end when they took him to surgery, but he came out of surgery quite lucid, like his old self. This lasted several days but slowly he regressed back to his forgetful Alzheimer’s self.
As a pharmacist, I tried to make sense of it. I discounted the Demerol and thought it must have been a physiological reaction to adrenaline. I told everyone about it–his neurologist, internist, orthopedist, other physicians, fellow pharmacists, drug reps, researchers at meetings–but no one had any explanation and we all thought it was a fluke.
Six months later my father fell and broke the other hip. Bingo. Once again he was lucid and like his old self after being put on an analgesic, but then slowly regressed.
Your column is the first time I have ever seen any mention of this phenomenon linked to narcotic pain relievers. I would love to get to the bottom of this for both personal and professional satisfaction.
A. Yours is the fourth such amazing anecdote we have encountered. In each case, when an Alzheimer’s patient was given a narcotic analgesic, there was a significant, though temporary, improvement in the condition.
We have consulted some of the country’s leading experts on Alzheimer’s disease and they have no explanation. Although this may be a coincidence, we think it is so interesting that it ought to be studied scientifically.
Sadly, we have not discovered any research into these fascinating reports. Experts in the field discount the stories or just seem uninterested in following up. What a shame. It seems as if such anomalies deserve further study, even if the effect is temporary.